Wildfire, Howard
- When
- August 5, 2:09 PM CST to 8:00 PM CST
- Where
- Howard forecast zone
- Injuries
- 0 direct, 1 indirect
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.089, -93.993 (the zone’s center; the record gives no point)
Ambient temperatures around 105 degrees in the afternoon, southwest winds near 10 mph with gusts approaching 20 mph, and very low relative humidity values combined with severe drought conditions across Southwest Arkansas. A wildfire started in Howard County 3 miles west of Mineral Springs and burned 181 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Ambient temperatures around 105 degrees in the afternoon, southwest winds near 10 mph with gusts approaching 20 mph, and very low relative humidity values combined with severe drought conditions across Southwest Arkansas. A wildfire started in Howard County 3 miles west of Mineral Springs and burned 181 acres. A firefighting place crashed near Hot Springs, Arkansas on route to the fire. The pilot was not killed but seriously injured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 5, 9:55 AM CST, 4 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1055 AM CDT FRI AUG 5 2011
.DISCUSSION...
HIGHER DEWPOINTS THIS MORNING HAVE KEPT TEMPS GENERALLY 2 TO 3
DEGREES COOLER TODAY THAN AT THE SAME TIME YESTERDAY.
HOWEVER...NO CHANGES WERE MADE TO MAX TEMPS. 12Z KSHV SOUNDING
SHOWED DRIER AIR ALOFT WHICH SHOULD MIX DOWN TO THE SFC TODAY.
TEMPS SHOULD BEGIN TO WARM QUICKLY AS THE LOW LEVEL SFC AIR DRIES.
LOWER PW VALUES WOULD ALSO SUGGEST LOWER CHANCES FOR TSTMS THIS
AFTERNOON. BETTER MOISTURE SOURCE EXISTS ACROSS THE ERN ZONES SO
POPS WERE MAINTAINED FOR THIS AFTERNOON BUT ANY CONVECTION SHOULD
REMAIN ISOLATED.
OTHERWISE...ONLY MADE SOME MINOR CHANGES TO SKY GRIDS TO DECREASE
CLOUD COVER BASED ON CURRENT TRENDS. UPDATED PRODUCTS HAVE BEEN
SENT. /09/
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH 06/18Z. SCT CU BETWEEN 6 AND 8
KFT THIS AFTERNOON BECOMING MOSTLY CLEAR AFTER 00Z. BRIEFLY LOWER
CIGS AND VISIBILITIES VICINITY OF ISOLATED CONVECTION...MAINLY NORTH
OF A KPRX TO KELD LINE. CONVECTION SHOULD DIMINISH SHORTLY AFTER
SUNSET...WITH SCT TO BKN CLOUDS AROUND 10 KFT PERSISTING LONGER IN
AREAS EXPERIENCING THE CONVECTION. SURFACE WIND MOSTLY SOUTHWEST
AROUND 10 KTS WITH OCCASIONAL GUSTS TO 20 KTS. WINDS BECOMING SOUTH
5 TO 10 KTS AFTER 00Z. /14/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 107 80 106 80 104 / 10 10 10 10 20
MLU 105 80 105 79 103 / 20 20 20 20 20
DEQ 109 77 108 78 107 / 10 10 10 20 20
TXK 109 79 107 79 105 / 10 10 10 20 20
ELD 107 79 105 78 104 / 20 20 20 20 20
TYR 108 82 107 81 105 / 10 10 10 10 10
GGG 108 81 106 81 104 / 10 10 10 10 10
LFK 106 78 104 77 103 / 10 10 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING
ZONES: OKZ077.
TX...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
09/14HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1207 PM CDT FRI AUG 5 2011 ARZ050-051-059>061-070>072-LAZ001>004-010>012-017-018-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-061200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-RED RIVER- BIENVILLE-SABINE LA-NATCHITOCHES-MCCURTAIN-BOWIE-FRANKLIN-TITUS- CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE- RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 1207 PM CDT FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... TEMPERATURES WILL RANGE FROM 103 TO 110 DEGREES THIS AFTERNOON WITH HEAT INDEX VALUES IN EXCESS OF 110 DEGREES. THEREFORE...AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR TODAY. PRECAUTIONS TO PROTECT AGAINST THE HEAT WILL BE NEEDED TODAY IF EXTENDED TIME WILL BE SPENT OUTDOORS...OR IF IN AN INSUFFICIENTLY COOLED BUILDING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... LITTLE IF ANY RAIN WILL OCCUR DURING THE NEXT FEW DAYS. AS A RESULT...HIGH TEMPERATURES WILL CONTINUE TO BE AT LEAST 100 DEGREES ACROSS MUCH OF THE REGION. PRECAUTIONS TO PROTECT AGAINST THE HEAT WILL CONTINUE TO BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. ARZ073-LAZ005-006-013-014-019>022-061200- UNION AR-LINCOLN-UNION LA-JACKSON-OUACHITA-WINN-GRANT-CALDWELL- LA SALLE- 1207 PM CDT FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS AND NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... TEMPERATURES WILL RANGE FROM 103 TO 110 DEGREES THIS AFTERNOON WITH HEAT INDEX VALUES IN EXCESS OF 110 DEGREES. THEREFORE...AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR TODAY. PRECAUTIONS TO PROTECT AGAINST THE HEAT WILL BE NEEDED TODAY IF EXTENDED TIME WILL BE SPENT OUTDOORS...OR IF IN AN INSUFFICIENTLY COOLED BUILDING. A FEW ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON. GUSTY WINDS WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE DURING THE AFTERNOON HOURS DURING THE NEXT FEW DAYS. HIGH TEMPERATURES WILL CONTINUE TO BE AT LEAST 100 DEGREES ACROSS THE REGION. PRECAUTIONS TO PROTECT AGAINST THE HEAT WILL CONTINUE TO BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 09
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326709.